For the 15 million Americans who suffer from heartburn every day, and the additional 60 million who experience the uncomfortable sensation at least once a month, taking heartburn pills might be akin to playing Russian roulette.
In 2019, researchers from Washington University in St. Louis, examined medical data of almost 215,000 U.S. veterans from 2002 to 2004 and tracked the patients’ health for up to 10 years.
The results: Thousands of excess deaths every year may be attributed to acid reflux remedies, suggested Ziyad Al-Aly, M.D., senior author of the study, which was published in BMJ.
Long-term use of acid reflux drugs, both prescription and over-the-counter (OTC), is associated with premature death from stomach cancer as well as fatal diseases of the heart and kidney, according to the findings.
There are two primary types of stomach-acid-lowering medicines: PPIs (proton pump inhibitors) and H2 blockers. Both types of drugs, according to the study, were associated with an increased risk of morbidity. The death rates for those taking PPIs were 387 per 1,000 people; death rates for H2 blockers were 342 per 1,000.
OTC Heartburn Remedies No Safer Than Prescription; Other Risks Posed
Over 80% of the patients in the study that took a PPI received a low dose of a prescription drug or a dose of the OTC equivalent. This suggests that OTC remedies also carry a risk.
An even larger study of U.S. veterans from 2017, which tracked over 350,000 former armed services personnel for approximately 6 years, reached similar conclusions.
Those who started taking a PPI prescription at the study’s onset were 23% more likely to die during the follow-up, in comparison to veterans who did not take any type of acid-suppressing drug.
In addition, there may be other health risks associated with long-term use of acid reflux drugs, according to the Washington University study authors, who cited other research that linked PPIs to adverse health problems such as dementia, bone fractures, heart disease and pneumonia, among others.
Ranitidine: The Latest Danger Of Taking Acid Reflux Drugs
The study from Washington University was published roughly four months before the FDA issued a warning about a specific ingredient found in several best-selling acid-suppressing drugs.
In September, 2019, FDA issued a statement alerting patients and healthcare professionals about a potentially cancer-causing compound—NDMA—in the active ingredient of H2 blockers.
Initially, FDA seemed to suggest that the threat from the active ingredient—ranitidine—was low, writing in the statement, “the levels the FDA is finding in ranitidine from preliminary tests barely exceed amounts you might expect to find in common foods” such as grilled or smoked meats.
However, since the statement was issued, FDA has issued a recall by manufacturers of all ranitidine products from the market. The request for removal, which was issued April 2, 2020, includes all prescriptions and OTC ranitidine drugs, including Zantac.
The recall was issued because the FDA determined that levels of NDMA in ranitidine products can increase over time and/or when stored at higher than room temperatures, which may result in consumers being exposed to unsafe levels of the carcinogen.
Over 16 million people were prescribed a ranitidine drug in 2018, according to statistics released by the U.S. government.
Pending Zantac Lawsuits
To date, approximately 140 Zantac lawsuits have been filed at the federal level. Because of the COVID-19 pandemic, an initial status conference related to the consolidated federal lawsuits has been postponed until May 12, 2020.
If you currently take a ranitidine medication, consult your doctor and ask for an alternative. Although, as the studies above suggest, taking a ranitidine-free acid reflux medication may also pose serious risks.
Risk From PPI Infections High
If you’ve been taking a PPI medication for years, is your risk for developing a bone fracture or kidney or heart problems substantially higher? It’s difficult to say. Thus far, a direct association between PPI usage and certain side effects is hazy at best. This is due, in part, because of underlying health conditions that may put one at a greater risk for certain side effects.
But one thing is clear according to a study of over 17,000 patients taking a PPI: you’re 33 percent more likely to develop a bacterial infection.
Excess Stomach Acid: The True Cause of Heartburn Or Just A Temporary Response?
Acid reflux drugs are one of the most overprescribed medicines. Independent studies (like this one) suggest that most people suffer from acid reflux symptoms (such as heartburn) not because they secrete too much stomach acid, but too little in the long term.
In fact, long-term use of acid-suppressing medication can lead to a condition called hypochlorhydria, or chronically-low stomach acid.
Indeed, eating a large meal may temporarily force your stomach to attempt to secrete a large amount of stomach acid. But is the stomach acid really to blame for reflux? One could argue that blaming a larger amount of stomach acid secretion after a large meal is like blaming a large number of firefighters for responding to a 5-alarm fire.
What’s A Heartburn Sufferer To Do?
To lower your chances of experiencing acid reflux, eat smaller meals. Take digestive enzymes and probiotics. Avoid fried foods. Stick to lean protein such as fish instead of heavy meats such as pot roast and ribs. Eat foods that are easy to digest and aren’t spicy. Go for short walks after meals instead of sitting or lying down.
But no matter what you do, if you currently take an acid reflux prescription drug, do not stop taking it until you discuss alternatives with your doctor.
The good news is that most people who take either PPI or H2 drugs do not suffer from true GERD or stomach/peptic ulcers. If you’re taking an OTC antacid, keep in mind they are intended for short-term use (no longer than 2 weeks).
In light of the dangers posed by heartburn remedies, in this case, an ounce of prevention might not be worth a pound of cure. If you want to discover the root causes of your acid reflux symptoms, consult with a functional medicine doctor.